Viral Hepatitis

Quick Links

Veterans Crisis Line Badge
My healthevet badge

FAQ: Ever since I started treatment for hepatitis C, I have had a terrible cough. What can I do?

for Veterans and the Public

Frequently Asked Questions

Q: Ever since I started treatment for hepatitis C, I have had a terrible cough. What can I do about it?

If you develop a new cough, you should be evaluated by your doctor. It could be a sign of pneumonia, allergies, bronchitis, acid reflux, a viral infection in the upper respiratory tract, or reactive airway disease, such as asthma. However, coughing can occasionally be a side effect of some medications. If your doctor can find no other cause, your cough is likely a reaction to medication.

Ribavirin, one of the medications for treatment of hepatitis C, can cause a cough in some patients. It may persist for as long as the patient is on treatment, or it may go away on its own.

Some patients are able to find relief with cough suppressants such as Robitussin DM (dextromethorphan), which is available over the counter, or even a codeine-containing cough syrup such as Robitussin AC, which must be prescribed by a doctor. Some patients also may be helped by a bronchodilator, such as an albuterol inhaler (prescription required), which is used frequently by patients with asthma or chronic obstructive pulmonary disease.

Reducing the dose of ribavirin usually doesn't help, but may be worth trying. If you can manage the cough and complete your treatment, your hepatitis C has the best chance of being cleared. The cough will go away after you finish treatment. If the cough does not respond to cough suppressant medications or a dose reduction of ribavirin and you find it intolerable, it's possible that you'll need to stop the ribavirin early.